Demented Patient with Melena for 2 Days - Where is the Source? AVM

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

An 87-year-old African American male (AAM) with a past medical history (PMH) of cerebrovascualr accident (CVA), dementia and hypertension (HTN) is admitted to the hospital after his wife called his primary care physician and told him that her husband was having tarry black stools for the last 2 days.

Past medical history (PMH)

Cerebrovascualr accident (CVA), dementia and hypertension (HTN), bowel and bladder incontinence, colonoscopy one month ago which showed diverticulosis.

Medications

HCTZ (hydrochlorothiazide), lisninopril, Namenda (memantine), Aricept (donepezil), Plavix (clopidogrel) (for CVA history). Not on aspirin (ASA).

Physical Examination

A pleasant gentleman looking comfortable, in no apparent distress (NAD).
VS stable.
Abdomen: Soft, NT/ND, +BS.
Rectal exam: Brown stool, FOBT+.

What is the most likely diagnosis?

Bleeding peptic ulcer disease (PUD)?
Gastritis?
Lower GI bleed? This is less likely, especially with the history of melena.

What is the most appropriate next step in the management of this patient?

Esophagogastroduodenoscopy (EGD)?

First, you have to check the orthostatic vital signs, and if the patient is orthostatic (remember the "20-10-20" rule, i.e. changes in SBP-DBP-HR), he needs a normal saline (NS) IV bolus.

In addition, type and screen 2 units of packed red blood cells (2U PRBC) and check hemoglobin and hematocrit (H&H) STAT.

What happened?

The patient went straight to the GI lab and had an EGD early the same morning. He was not orthostatic and had no complaints.


Esophagogastroduodenoscopy (EGD) (click to enlarge the images).

The esophagogastroduodenoscopy (EGD) "on entry" showed a Schatzki ring in the esophagus, and when the scope entered the stomach there was a mild gastric erythema.

A careful lookup revealed the source - a flat arteriovenous malformation (AVM) on the stomach wall. There was a small clot which was washed away with a normal saline (NS) flush and there was no further bleeding. The arteriovenous malformation (AVM) was 3 mm in size, visible as a bright red spot on the close-up view.

Next, we took a look at the duodenum "pushing" through the antrum "door" and it was normal.

Final diagnosis

Arteriovenous malformation (AVM) of the stomach.

The bleeding was due in part to Plavix (clopidogrel). No cauterization was done because there was no active bleeding and the procedure itself may precipitate bleeding in patients on Plavix (clopidogrel).

What happened next?


Laboratory results (click to enlarge the images).

The hemoglobin (Hgb) showed a decrease of 1.5 gm as compared to one month ago and patient was admitted to a 23 hour observation service.

Plavix (clopidogrel) was held.

The repeated H&H q 8 hr did not show any further "drop" in the hemoglobin (Hgb) and the patient was discharged home the next day.

When we showed his wife the esophagogastroduodenoscopy (EGD) pictures, she remembered that her husband had a similar bleeding 2 years ago and it was due to an arteriovenous malformation (AVM) which was then cauterized.

She was the same age as the patient and had a mild cognitive deficit as well.

What did we learn from this case?

Remember that that dementia may affect not only the patient but also the caregiver.

Plavix (clopidogrel) may lead to upper GI bleed. Dual antiplatelet therapy (for example, Plavix and aspirin) carries even higher risk (see the source link).

Think about arteriovenous malformation (AVM) as cause of upper and lower GI bleeds.

References

Arteriovenous malformation of the stomach. S. P. Pastershank, E. W. Chappell, D. J. Buchan, and K. C. Chow. Can Med Assoc J. 1974 January 5; 110(1): 57–58.
Lower Gastrointestinal Bleeding, Surgical Treatment. eMedicine Specialties > General Surgery > Colorectal, 2009.

Published: 03/01/2004
Updated: 09/29/2010

2 comments:

  1. With this patient, would you permanently discontinue the use of Plavix despite his history of a CVA?

    ReplyDelete
  2. Usually d/c plavix depends on the pt...if at risk for falls in pts over 80yo, then d/c. Other pts may be off plavix a month or so then resume or may just get aspirin instead

    ReplyDelete